Tennessee, 2010Tornado and Flash Flooding in Tennessee, January 24, 2010
January 24, 2010 · NWS OHX · 10 events in 10 counties and zones
As a storm system moved west to east across Middle Tennessee, a large area of showers with embedded thunderstorms developed which produced hail, flash flooding across the Cumberland Plateau Region, and a weak tornado in Robertson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a storm system moved west to east across Middle Tennessee, a large area of showers with embedded thunderstorms developed which produced hail, flash flooding across the Cumberland Plateau Region, and a weak tornado in Robertson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jan 24, 6:01 AM CST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 24, 6:01 AM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
601 AM CST SUN JAN 24 2010
.UPDATE...FOR 12Z AVIATION DISCUSSION.
&&
.AVIATION...12Z AVIATION DISCUSSION.
UNCERTAINTIES...CEILING HEIGHT TIMING PROGRESSI0NS/FOG FORMATION
AOA 25/06Z/WIND SPEED TIMING DECREASES THRU 25/12Z. SFC COLD
FRONT WILL MOVE SLOWLY...AND EXIT E PORTIONS BY 25/03Z. LIGHT
SHWRS EXPECTED THRU 25/02Z CSV. WRAP AROUND MOISTURE POSSIBLE
...ESPECIALLY PLATEAU...WILL PROVIDE FOR MVFR CEILINGS...AS
UPPER TROUGH MOVES INTO REGION. SOME CLOUD COVER BREAKS
EXPECTED AOA 25/06Z...THUS CAN NOT RULE OUT MVFR FOG VSBYS
RESTRICTIONS PER PLENTIFUL LOW LEVEL MOISTURE POTENTIAL. WIND
GUSTS SHOULD DISSIPATE ACROSS MID STATE W TO E BY 24/15Z.
&&
.PREV DISCUSSION... /ISSUED 554 AM CST SUN JAN 24 2010/
.DISCUSSION...
WIND GUSTS ARE NOW BELOW 30 MPH AT MOST LOCATIONS. WILL ALLOW THE
WIND ADVISORY TO EXPIRE AT 6 AM CST. WILL ISSUE UPDATE SHORTLY
THEREAFTER.
&&
31/JBW
Hazardous weather outlook, Jan 24, 6:04 AM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
604 AM CST SUN JAN 24 2010
TNZ005>011-022>034-056>066-075-077>080-093>095-251200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
604 AM CST SUN JAN 24 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINTRY PRECIPITATION POSSIBLE TOWARD THE END OF WEEK. EVENT STILL
FOUR OR FIVE DAYS AWAY...BUT THE LIKELIHOOD IS ON THE INCREASE.
31/JBW
Event by event
7 flash flood, 2 hail, 1 tornado. Local standard time, as filed.
Hail, Bedford
- When
- January 24, 9:00 AM CST
- Where
- Bedford County, Shelbyville
- Measured
- 0.75 in hail
- Reported by
- Newspaper
- Coordinates
- 35.480, -86.470
Newspaper reported a two inch hail depth on the ground near a section of U.S. 41 North near Brad's Market and Deli, just outside of Shelbyville. This forced drivers to pull off the road and watch as the penny size hail pelted their vehicles. Details on amount of vehicle damage and associated damage amounts were unknown.
Hail, Macon
- When
- January 24, 9:30 AM CST
- Where
- Macon County, Lafayette
- Measured
- 1 in hail
- Reported by
- Newspaper
- Coordinates
- 36.520, -86.030
Quarter inch hail was reported in Lafayette.
Flash Flood, Overton
- When
- January 24, 10:45 AM CST to 4:15 PM CST
- Where
- Overton County, 2.3 mi SW of Hilham to 1.79 mi E of Monroe
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.397, -85.460
Sheriffs Office reported flooded roadways at Hillham as well as Monroe.
Flash Flood, Fentress
- When
- January 24, 11:15 AM CST to 4:15 PM CST
- Where
- Fentress County, 0.78 mi ENE of Pall Mall to 0.6 mi WSW of Wilder
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Broadcast Media
- Coordinates
- 36.553, -84.957
Local radio station reported flooded roadways at various locations across the county.
Flash Flood, Putnam
- When
- January 24, 3:15 PM CST to 4:15 PM CST
- Where
- Putnam County, Buffalo Vly to Calfkiller
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.130, -85.780
Sheriffs office reported flooded roads across the county.
Flash Flood, Warren
- When
- January 24, 3:30 PM CST to 4:15 PM CST
- Where
- Warren County, 1.19 mi SSE of Oakland to 1.08 mi WSW of Mt Leo
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 35.663, -85.824
Highway department reported some flooded roads in McMinnville. Newspaper reported that roads in the Morrison and Viola area as well as Turner's Bend, Wheeler, Swann Mill, Sullivan, and Fisher Roads, and also various low-lying areas, also experienced flooding.
Tornado, Robertson
- When
- January 24, 3:40 PM CST to 3:55 PM CST
- Where
- Robertson County, 1.47 mi NNE of Springfield Muni Arp to 1.31 mi E of Barren Plain
- Rating
- EF0
- Path length
- 3.6 mi
- Path width
- 50 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.550, -86.913
A tornado touched down on the South Central Growers Greenhouse near the Springfield-Robertson County Airport and Highway 41. The tornado then continued|on a 3.6 mile path northeast. The last evidence of damage was at a residence just off of Barren Plains Road, also know as State Highway 25. The greenhouse roof was damaged near the beginning of the damage path. The most significant damage was near State Highway 25 where the roof of a barn was ripped off and a small shed was destroyed. A few trees were also snapped at the residence. Some farm equipment was also damaged. Very little damage was noted with the mobile home. This was the first recorded January tornado in Robertson County in more than ten years.
Flash Flood, White
- When
- January 24, 3:45 PM CST to 4:15 PM CST
- Where
- White County, Bakers Xrds to Joppa
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 36.020, -85.550
Sheriffs office reported flooding along several roads across the county.
Flash Flood, Van Buren
- When
- January 24, 3:50 PM CST to 4:15 PM CST
- Where
- Van Buren County, 2.61 mi SW of Mooneyham to 3.23 mi S of Mooneyham
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.719, -85.357
Sheriffs office reported minor flooding along Highway 30 East toward Fall Creek Falls State Park.
Flash Flood, Cumberland
- When
- January 24, 4:00 PM CST to 4:15 PM CST
- Where
- Cumberland County, Rinnie to Mayland
- Cause
- Heavy Rain
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 36.150, -85.030
Emergency Management Officials reported some creeks had risen over bridges along with some flooding of county roadways.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in North Carolina, January 24 to 26, 20101 death · $175,000 · 22 events
- Blizzard in North Dakota, January 24 to 25, 2010$20 million · 36 events
- High Surf in Florida, January 24 to 25, 20101 death · 1 injured · 1 event
- Avalanche in Utah, January 24, 20101 death · 1 event
- Flash Flooding in Virginia, January 24 to 25, 2010$1.4 million · 38 events
- Flash Flooding in North Carolina, January 24 to 25, 2010$227,000 · 13 events
- Flash Flooding and Flooding in South Carolina, January 24 to 25, 2010$123,000 · 55 kt wind · 12 events
- Avalanche in Colorado, January 24, 2010$200,000 · 1 event
- Flash Flooding and Damaging Winds in South Carolina, January 24 to 25, 2010$88,000 · 55 kt wind · 14 events
- Flash Flood and Flooding in Kentucky, January 24 to 25, 2010$40,000 · 18 events
- Flash Flooding and Hail in Alabama, January 24, 2010$58,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in Georgia, January 24 to 25, 2010$52,000 · 55 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 213093, 213098, 212199, 212202, 212229, 212197, 211521, 212233, 212238, 212198.